Guanfacine/Intuniv anxiety issues? Tofranil as alternative?

Discussion in 'General Parenting' started by Ash, Jan 2, 2011.

  1. Ash

    Ash Guest

    So my son has been on Guanfacine for a month and while it has greatly helped his ODD/ADD he has started having panic attacks. I have panic disorder so I know this is genetic but the Guanfacine may be making it worse.

    Doctor suggested we switch to Tofranil 10mg but to take both Tofranil and Guanfacine for 2 weeks then stop the Guanfacine.

    Im apprehensive, we have had such a hard time with medications and I was SO against them to begin with. He had a horrible reaction to the Intuniv 3mg and had to go to the er due to Hallucinations. He still says he sometimes sees things and is now on 1mg of Guanfancine ( insurance wouldnt cover Intuniv anymore )

    Can anyone give me their opinion and personal experience with Tofranil in treating an ODD child with ADD and Anxiety.

    I appreciate it.
     
  2. smallworld

    smallworld Moderator

    Is your difficult child seeing a board-certified child psychiatrist? If not, I'd recommend a visit to one ASAP to get the medications looked at.

    If Guanfacine is CAUSING the panic attacks, my gut reaction is to remove that medication first to see if they go away before adding a medication to address the panic attacks. There's a chance your son doesn't need Tofranil at all. Furthermore, Intuniv and Guanfacine are in the same medication family so there's a chance that the Guanfacine is contributing to the hallucinations that were started by the Intuniv. And if he's having hallucinations, that might be feeding into his panic attacks.

    Tofranil, by the way, is very good for anxiety, but doesn't treat ADHD at all.

    Has your son ever had a neuropsychological evaluation? Perhaps you're not dealing with just ADHD and you're looking at a more complicated diagnostic picture that would benefit from a more thorough evaluation.

    Good luck!
     
  3. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    If your son is so sensitive to the medications that he hallucinated, you may want to have him evaluated by a neuropsychologist first before putting him on anything new. Tofrinal made ME hallucinate (I'm sensitive to medication too). in my opinion...best to see what's really wrong before going anywhere with medications. ADHD/ODD is often a first diagnosis., but is often just as likely to be changed and diagnosed as something else further down the road. Many people on this board, me included, feel that ODD is a kind of throwaway diagnosis...it is unhelpful. It doensn't address WHY the child is so defiant. Hey, it COULD be t he right diagnosis, but I wouldn't mess with a child. I'd have a neuropsychologist evaluation just to make sure. You can't fix any problem with just medication. I agree with SmallMom that the ultimate goal, after a neuropsychologist evaluation, should be seeing a child Psycshiatrist (not psychologist or therapist).
    Good luck!
     
  4. DDD

    DDD Well-Known Member

    I'm no expert but I know that Guanfacine has to be removed very slowly. A Pediatrician told my daughter to remove it from difficult child's schedule because she "wasn't really familiar with it". He ended up in the hospital with high blood pressure problems.
    So...make sure you are dealing with an expert and make sure no medication is taken away cold turkey without assurance that there can be no side effects. I wish you luck. It is hard trying to medicate...especially when you aren't "into" the concept. on the other hand, it can make life safe and liveable for many of our kids. Hugs. DDD
     
  5. Ash

    Ash Guest

    Who would I call to get a neuropsychologist, his psychiatrist? Do you know how that is covered with insurance? What is done during a neuropsychologist?

    His dr says that the hallucinations and panic are being caused by the Guaf. so thats why he wants him to stop taking it, but since his defiance have been helped and he is doing so much better in school with the Guanf, the doctor said we should try the Tofranil. He said he finds a lot of good success using Tofranil to teach defiant behavior.

    I just don't know I feel like everything I do to help him is wrong and just makes everything worse.
     
Loading...